Hail, Smith
- When
- March 28, 8:20 AM CST
- Where
- Smith County, 9.28 mi NE of Cora
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 39.970, -98.540
Golf ball size hail occurred in extreme northeast Smith county on this Thursday morning. Between 5 and 6 AM CST, isolated thunderstorms developed just north of the state line in extreme southern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Golf ball size hail occurred in extreme northeast Smith county on this Thursday morning. Between 5 and 6 AM CST, isolated thunderstorms developed just north of the state line in extreme southern Nebraska. Thunderstorms continued to increase through the morning hours, and they trained eastward just north of the Kansas state line. The strongest and most dominant storm was the first storm that developed. That storm formed over Furnas county Nebraska, and as it moved east, a small part of this storm extended into extreme northern Smith county between 745 and 830 AM CST. Hail up to the size of golf balls was reported at 820 AM over the northeast corner of the county.
During the nighttime hours, a strong cold front had been sagging south through Nebraska. By dawn, it had arrived across northern Kansas, but its forward progress had slowed to the point that it had temporarily become stationary. While this occurred, weak low pressure moved out of southeast Colorado into southwest Kansas. This increased the lift atop the front which resulted in the elevated storms atop the cooler air mass. The morning radiosonde launch at North Platte, NE indicated southeast winds at 30 kt at 850 mb, just above the frontal surface. The upper-level flow was zonal across the majority of the U.S., but observed flow in the mid-levels showed that there was a subtle shortwave trough at 700 mb. MUCAPE was just over 1000 J/kg with very steep mid-level lapse rates of 8 C/km. Deep layer shear from the lifting condensation level was between 35 and 40 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 28, 5:50 AM CST, 2 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 650 AM CDT Thu Mar 28 2019 .SHORT TERM...(Today and tonight) Issued at 426 AM CDT Thu Mar 28 2019 The long expected cold front has made its way south to almost clear our CWA. A surface low is forming along the front in Kansas and helping to slow the front down. North of the front, elevated convection is expected to erupt this morning near the Nebraska and Kansas border, with much of the precip possibly landing just on the Nebraska side, the way it appears, getting some help from the low-level jet in the matter of some modest low-level convergence. It looks like there will also be a mid-level low-amplitude piece of energy traversing the area about the same time. Considering that PWs are a bit high for this time of year, and the fact that there may be a little ice left in the ground, along with a fairly saturated ground to begin with, I would not be entirely surprised if we had at least some ponding of water if we can really get some convection going, and it appears by looking at short-term models, the place to watch this morning will be areas southeast of the tri-cities in Nebraska, namely the Superior, Hebron, and Geneva. Enough instability hangs around to give us a small hailer up to the size of nickels this morning, especially in the south half of the CWA. After the low- level jet and associated convection moves off to the east, our thunder chances decrease dramatically. We will maintain a pretty stiff northeast breeze today behind the front, and highs today in the 50s will be a far cry from our 70s from yesterday. Wind will likely decrease a bit by afternoon. Models have consistently forecasted a lull in precipitation by this evening, and I'm continuing to agree. .LONG TERM...(Friday through Wednesday) Issued at 426 AM CDT Thu Mar 28 2019 As another shortwave trough tries to pull out of the Rockies onto the Plains by Friday morning, isentropic lift will ensue over our area, with increasing moisture. I expect a resurgence of precip coming in by Friday morning, and lasting into the evening. A good punch of cold air advection finally gives us enough cold air to produce some snow by Friday evening, but by then, most of the precipitation should be just about done, and snow amounts still look like they will be an inch or less. Interestingly, the GFS has bumped up snow amounts a tad in our northern CWA, while the ECMWF backed off from its previous run, and the NAM keeps most of the major accumulating snow well to our northwest. One general theme from models is clear, and that the most snow stays west and northwest of us. Its looking more and more like this cold snap will be rather short-lived before our next nice rebound next week. We will still struggle to top 40 degrees for Friday and Saturday, but by Monday, we should be hitting upper 50s, which is near normal for us, and we will be back into the 60s and 70s for Tuesday and Wednesday as an amplified upper ridge moves through. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday) Issued at 647 AM CDT Thu Mar 28 2019 Showers and thunderstorms will be on the increase this morning, but should remain mostly to the south of the terminals, although the terminals will be on the normal fringe of convection. Ceilings will likely dip to MVFR during the day for a short time until the convection moves off to the east by late afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Heinlein
Hazardous Weather Outlook National Weather Service Hastings NE 636 AM CDT Thu Mar 28 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 636 AM CDT Thu Mar 28 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorm chances will continue today, with the better chances mainly along and south of Interstate 80 and into north central Kansas. There will again be the potential for a few stronger storms, capable of producing hail near the size of nickels and wind gusts near 40 MPH, mostly south of Highway 6. Some storms could produce heavy rain and produce localized flooding, especially areas south of Highway 6 and east of Highway 281. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating snow is possible primarily Friday night into Saturday morning. Snow amounts are currently forecast to be an inch or less, but be sure to monitor the forecast for any possible changes. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight, but any reports of hail, strong winds, and flooding would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Heinlein
Special Weather Statement National Weather Service Hastings NE 823 AM CDT THU MAR 28 2019 NEZ082-083-281400- Harlan NE-Furnas NE- 823 AM CDT THU MAR 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS AND WEST CENTRAL HARLAN COUNTIES UNTIL 900 AM CDT... At 823 AM CDT, Doppler radar was tracking a strong thunderstorm over Beaver City, or 23 miles north of Norton, moving east at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Oxford, Beaver City, Stamford, Edison, Hendley and Hollinger. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4005 9996 4024 9999 4032 9962 4008 9953 TIME...MOT...LOC 1323Z 259DEG 25KT 4017 9984 Fay
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
832 AM CDT THU MAR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL FRANKLIN 40.10N 98.95W
03/28/2019 E0.88 INCH FRANKLIN NE LAW ENFORCEMENT
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
852 AM CDT THU MAR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM HAIL 1 WSW INAVALE 40.09N 98.65W
03/28/2019 E1.00 INCH WEBSTER NE PUBLIC
&&
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
854 AM CDT THU MAR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM HAIL 4 W DAVENPORT 40.31N 97.89W
03/28/2019 E1.75 INCH NUCKOLLS NE TRAINED SPOTTER
NICKEL TO GOLFBALL SIZE HAIL. TIME ESTD FM
RADAR.
&&
KELLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
904 AM CDT THU MAR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL 1 SW INAVALE 40.09N 98.65W
03/28/2019 E1.00 INCH WEBSTER NE TRAINED SPOTTER
NICKLE TO QUARTER SIZE HAIL.
&&
MERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
919 AM CDT THU MAR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL CARLETON 40.31N 97.68W
03/28/2019 M1.00 INCH THAYER NE TRAINED SPOTTER
TIME EST FM RADAR.
&&
KELLEYThe Grand Island radar (KUEX), 40 km away, was scanning. The volume nearest the first event began at 14:17 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806521.